Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Hanford, CA

July 22, 2013Kern County, California

NWS Hanford, CA issued this flash flood warning at Jul 22, 2013, 4:54 PM PDT for Kern County, California. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 4:54 PM PDT (23:54 UTC)
Expired
Jul 22, 2013, 7:45 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 36 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:57 PM PDTFLASH FLOOD2 Ene Laurel Mountain, CATRAFFIC DIVERTED ON HWY 395 DUE TO FLOODING.
Jul 22, 5:09 PM PDTFLASH FLOOD3 Ese Laurel Mountain, CACHP CLOSED HWY 395 NORTH OF JOHANNESBURG DUE TO FLOODING.
Jul 22, 5:57 PM PDTFLASH FLOOD13 Nw California City, CAFLOODING REPORTED ON HWY 14 BY CHP.
Jul 22, 6:09 PM PDTFLASH FLOOD3 Nw Randsburg, CAFLASH FLOOD ON GARLOCK RD JUST WEST OF HWY 395.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WGUS56 KHNX 222354
FFWHNX
CAC029-230245-
/O.NEW.KHNX.FF.W.0004.130722T2354Z-130723T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
454 PM PDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 745 PM PDT

* AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE EL PASO MOUNTAINS AND 
  THE CALIFORNIA CITY AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL REMAIN OVER THE RED ROCK 
  CANYON...EL PASO MOUNTAINS...CANTIL...RIDGECREST AND RANDSBURG 
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3520 11771 3513 11787 3513 11803 3526 11808
      3556 11798 3565 11781 3562 11765 3526 11764

$$

DUDLEY
2 follow-up statements
618 
WGUS76 KHNX 230054
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
554 PM PDT MON JUL 22 2013

CAC029-230245-
/O.CON.KHNX.FF.W.0004.000000T0000Z-130723T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
554 PM PDT MON JUL 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR EAST
CENTRAL KERN COUNTY...

AT 542 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING ALONG HIGHWAY 395 AND ALONG
REDROCK RANDSBURG ROAD. IN ADDITION RAINFALL AMOUNTS OF UP TO 0.75 
INCHES HAS BEEN OBSERVED IN THE RIDGECREST AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RANDSBURG...RED MOUNTAIN...REDROCK CANYON...CANTIL AND RIDGECREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.


&&

LAT...LON 3520 11771 3513 11787 3513 11803 3526 11808
      3556 11798 3565 11781 3562 11765 3526 11764

$$

DUDLEY
081 
WGUS76 KHNX 230246
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
746 PM PDT MON JUL 22 2013

CAC029-230253-
/O.EXP.KHNX.FF.W.0004.000000T0000Z-130723T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
746 PM PDT MON JUL 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM PDT FOR EAST CENTRAL
KERN COUNTY...

HEAVY RAIN PRODUCING THUNDERSTORMS HAVE SUBSIDED AND NEW FLOODING 
FROM THUNDERSTORMS IS NOT EXPECTED. WASHES AND ARROYOS CONTINUE 
HOWEVER TO HAVE RUNNING WATER. DO NOT DRIVE OR ATTEMPT TO CROSS ANY 
FLOODED ROADWAY.

LAT...LON 3520 11771 3513 11787 3513 11803 3526 11808
      3556 11798 3565 11781 3562 11765 3526 11764

$$

DUDLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:37 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 22, 3:37 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
337 PM PDT MON JUL 22 2013

.SYNOPSIS...
THE THREAT OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER
CENTRAL CALIFORNIA THROUGH THIS EVENING AS AN UPPER LEVEL LOW TREKS
NORTHWARD ALONG THE CENTRAL CALIFORNIA COAST. HEAVY RAIN IS EXPECTED
AT TIMES OVER THE SOUTHERN SIERRA NEVADA...TEHACHAPI MOUNTAINS AND
KERN COUNTY DESERT THROUGH THIS EVENING. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE TUESDAY OVER THE DESERT AND MUCH OF THE
SIERRA AS THE MOISTURE WILL REMAIN OVER THE REGION. AFTERWARD...
CHANCES FOR STORMS ARE EXPECTED MAINLY ALONG THE SIERRA NEVADA CREST.

&&

.DISCUSSION...
AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THIS EVENING DUE TO
MONSOONAL MOISTURE FLOWING FROM THE SOUTHEAST AND AN UPPER LEVEL
LOW ALONG THE CENTRAL CA COAST. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE SOUTHERN SIERRA IN TULARE COUNTY AND ALSO NEAR
FRAZIER PARK/PINE MTN CLUB. WILL KEEP THE FLASH FLOOD WATCH
RUNNING THROUGH THIS EVENING OVER THE KERN COUNTY MTNS/DESERT AND
TULARE COUNTY MTNS. AS PLENTY OF MOISTURE AND INSTABILITY REMAINS.
THIS UPPER LOW IS EXPECTED TO CONTINUE MOVING NORTHWARD...ALONG
WITH THE MONSOONAL MOISTURE. HAVE INCREASED POPS AND QPF FOR THIS
AREA THRU THIS EVENING. EASTERLY FLOW WILL CONTINUE OVER REGION
AND ALLOW SHOWERS/THUNDERSTORMS TO DRIFT OVER THE SAN JOAQUIN
VALLEY FROM THE SIERRA AND FOOTHILLS THROUGH THIS EVENING. THE
BEST THREAT FOR HEAVY RAIN WILL LIKELY BE OVER THE MOUNTAIN AREAS
THROUGH THIS EVENING AND AGAIN DURING TUE AFTERNOON/EVENING.

ALSO EXTENDED FLASH FLOOD WATCH THRU TUE EVENING FOR THE TULARE
COUNTY MTNS AND ADDED FLASH FLOOD WATCH FOR THE SIERRA NEVADA FROM
YOSEMITE TO KINGS CANYON DURING TUESDAY AFTERNOON/EVENING.
BASICALLY...EXPECTING AN INCREASED THREAT OF SHOWERS AND
THUNDERSTORMS...WITH THE POSSIBILITY OF HEAVY RAIN...FURTHER NORTH
DURING TUESDAY DUE TO NORTHWARD PUSH OF THE MONSOONAL MOISTURE
OVER THE SIERRA NEVADA. TEMPERATURES WILL BE RELATIVELY DIFFICULT
TO FORECAST DUE TO CLOUDS AND INCREASED MOISTURE THROUGH AT LEAST
TUESDAY...ALTHOUGH EXPECTING OVERNIGHT LOWS TO REMAIN RELATIVELY
WARM WHILE DAYTIME HIGHS EXPECTED TO BE NEAR OR SLIGHTLY BELOW
AVERAGE AGAIN ON TUESDAY.

FROM WEDNESDAY AND THRU NEXT MONDAY...EXPECTING MOISTURE TO
LINGER OVER THE SIERRA CREST FOR AT LEAST A SLIGHT CHANCE FOR
THUNDERSTORMS AS A DRY SOUTHWEST FLOW IS EXPECTED TO RETURN.
TEMPERATURES ARE EXPECTED TO GRADUALLY WARM AS HIGH PRESSURE WILL
CONTINUE TO DOMINATE OVER THE REGION. DRY CONDITIONS WILL
OTHERWISE PREVAIL OVER THE REGION.

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS IN THE SAN JOAQUIN VALLEY
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS AND DESERT THROUGH 06Z TUESDAY. LOCAL IFR CONDITIONS WILL
BE POSSIBLE IN THE MOUNTAINS IN THE HEAVIER SHOWERS. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON MAINLY OVER
THE HIGH SIERRA. OTHERWISE VFR CONDITIONS WILL PREVAIL DURING THE
NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
ON MONDAY JULY 22 2013... UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO
AND KERN COUNTIES AND SEQUOIA NATIONAL PARK AND FOREST.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 07-22      112:2006     83:1896     84:2006     56:1903
KFAT 07-23      113:2006     84:1918     90:2006     55:1897
KFAT 07-24      113:2006     87:1999     85:2006     55:1903

KBFL 07-22      113:1908     82:1984     88:1910     50:1903
KBFL 07-23      114:1931     86:1903     83:2006     54:1914
KBFL 07-24      115:1908     83:1999     83:2006     52:1914
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING CAZ097.

FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
CAZ096.

FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING CAZ095-098-099.

&&

PUBLIC...BSO
AVN/FW...MV
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 22, 3:41 PM PDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
341 PM PDT MON JUL 22 2013

CAZ095-098-099-232245-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
341 PM PDT MON JUL 22 2013

...KERN MOUNTAINS AND DESERT FLASH FLOOD WATCH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE KERN COUNTY MOUNTAINS
AND DESERT UNTIL 11PM PST THIS EVENING. PLEASE SEE THE LATEST
/SFOFFAHNX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ097-232245-
TULARE COUNTY MOUNTAINS-
341 PM PDT MON JUL 22 2013

...TULARE MOUNTAINS FLASH FLOOD WATCH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TULARE COUNTY
MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL TUESDAY EVENING. FOR
DETAILS PLEASE SEE THE LATEST /SFOFFAHNX/.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ096-232245-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
341 PM PDT MON JUL 22 2013

...SOUTHERN SIERRA FLASH FLOOD WATCH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO KINGS CANYON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCE OF SOME RAIN AND SHOWERS...OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLASH FLOOD WATCH GOES INTO EFFECT TUESDAY MORNING THROUGH
TUESDAY EVENING. FOR THE LATEST DETAILS PLEASE SEE THE LATEST
/SFOFFAHNX/.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

JONES

In the hours before

Special weather statement, Jul 22, 1:56 PM PDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
156 PM PDT MON JUL 22 2013

CAZ094-097-222200-
TULARE CA-
156 PM PDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA

UNTIL 300 PM PDT

AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 30 MILES EAST OF PORTERVILLE...MOVING WEST AT 25
MPH.

HEAVY RAIN...WINDS GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN TULARE COUNTY EAST OF PORTERVILLE INCLUDING
JOHNSONDALE...PEPPERMINT...CAMP NELSON.

LAT...LON 3619 11827 3584 11818 3584 11888 3622 11888
TIME...MOT...LOC 2054Z 282DEG 40KT 3596 11829

DUDLEY
Local storm report, Jul 22, 4:44 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
444 PM PDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      3 E JOHNSONDALE         35.97N 118.49W
07/22/2013                   TULARE             CA   LAW ENFORCEMENT

            TULARE CO SHERIFF OFFICE REPORTS FLASH FLOODING IN THE
            KERN RIVER VALLEY...INCLUDING ROCK SLIDES AND PARTIAL
            ROAD CLOSURES. RADAR ESTIMATES OVER FIVE INCHES OF RAIN.

&&

INIGUEZ

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:56 PM PDTSpecial Weather StatementHNXTulare64 min
Jul 22, 2:22 PM PDTFlash Flood WarningHNXTulare3 hr
Jul 22, 3:19 PM PDTFlash Flood WatchHNX32 hr
Jul 22, 3:25 PM PDTFlash Flood WarningHNXKern3 hr
Jul 22, 4:54 PM PDTSevere Thunderstorm WarningHNXKern51 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.